PubMed1996
BACKGROUND AND OBJECTIVE: To investigate the role of arachidonic acid (AA) metabolites in airway hypersensitivity. METHOD: We studied the change in airway responsiveness to acetylcholine (ACh) after inhalation of some AA metabolites in guinea-pigs. RESULTS: Exposure to prostaglandin (PG) D2, thromboxane (TX) A2 mimetic U-46619, leukotriene (LT) D4 or LTE4 at concentrations which did not influence bronchial tone and blood pressure dose-dependently caused airway hyperresponsiveness. However, the change was not observed after challenge with a high concentration of PGF2 alpha. Furthermore, PGD2 and U-46619 induced an acute and short-lived increase in responsiveness, while LTD4 and LTE4 induced a slow-onset and longer-lived increase. In the tachyphylaxis study, although the tachyphylaxis for airway hyperresponsiveness provoked by PGD2 and U-46619 was not observed, airway hyperresponsiveness induced by the second LTD4 tended to decrease, and the second LTE4-induced airway hyperresponsiveness obviously diminished. In the study using antagonists and inhibitors, TX-receptor antagonist BM-13177 inhibited PGD2- and U-46619-, but not LTD4- and LTE4-induced airway hyperresponsiveness. TX synthase inhibitor OKY-046 had no effect on PGD2-, U-46619- and LTD4-induced airway hyperresponsiveness, while LTE4-induced airway hyperresponsiveness tended to be inhibited by these inhibitors. However, the LT-receptor antagonist ONO-1078 inhibited both LTD4- and LTE4-, but not PGD2- or U-46619-induced airway hyperresponsiveness. 5-lipoxygenase inhibitor AA-861 tended to prevent LTE4-induced airway hyperresponsiveness, but had no effect on PGD2-, U-46619- and LTD4-induced enhanced responses. CONCLUSION: These findings indicate that the local existence of PGD2, TXA2, LTD4 and LTE4 in the guinea-pig airway may act as an airway hyperresponsiveness-inducing factor rather than as a bronchoconstrictor. In addition, PGD2/U-46619 may stimulate the TX receptor to induce an acute and short-lived airway hyperresponsiveness, and LTD4 and LTE4, which may involve secondary mediator release, may act at the LT receptor to induce a slow-onset and longer-lived airway hyperresponsiveness, which may be associated with the induction, the development and the long duration of airway hyperreactivity.